Florida, 2004Tornado in Florida, September 15, 2004
September 15, 2004 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 15, 2:00 PM CST, 0 minutes earlier.
Area forecast discussion, Sep 15, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT WED SEP 15 2004
.SYNOPSIS...WHAT CAN I SAY...BIGGEST FORECAST BUGABOO IS DEALING
WITH HURRICANE IVAN. AT 1PM CDT...IVAN WAS AT 27.8N 88.2W WITH WINDS
SUSTAINED NEAR 135 MPH. LOOKING ON A SATELLITE LOOP ENDING AT 230
PM...IVAN LOOKS TO HAVE TAKEN ITS NORTHWARD TURN. IVAN IS STILL
ROTATING AROUND HIGH PRESSURE OVER THE WESTERN ATLANTIC. TAKING A
STEP BACK FROM OUR LITTLE PIECE OF THE WORLD...THIS MORNINGS UPPER
AIR ANALYSIS SHOWS A SHORTWAVE MOVING OVER NEW ENGLAND...ANOTHER
SWINGING THROUGH MEAN TROUGH STRETCHING FROM WESTERN CA INTO THE
NORTHERN PLAINS.
&&
.SHORT TERM...SHORT RANGE MODELS STILL DISAGREEING ON THE EFFECTS OF
THE WESTERN ATLANTIC RIDGE ON IVAN THROUGH THE FIRST 36 HOURS OF THE
FORECAST PERIOD. GFS IS THE QUICKEST AND FARTHEST EAST WITH THE
TRACK...TAKING IT UP MOBILE BAY...WHILST THE OLE NGM TAKES IT
FARTHER WEST INTO CENTRAL MISSISSIPPI. THE MEDIUM RANGE MODELS ARE
ALSO SHOWING THE SAME SPREAD. FOR THE FA...ALL THE SOLUTIONS ARE
WITHIN NORMAL TOLERANCES.
THE EYE OF HURRICANE IVAN IS SCHEDULED TO MOVE ONSHORE AS AN UPPER
END CAT 3 AROUND SUNRISE THURSDAY...AND SEE NOTHING TO DEVIATE FROM
THIS. AFTER LANDFALL...IVAN WILL TAKE A TURN TO THE NORTHEAST. AFTER
LANDFALL...THE MODELS REALLY DIVERGE. SOME TAKE IVAN ON A CONTINUES
NORTHEAST DIRECTION...ALBEIT SLOWLY UNDER THE INFLUENCE OF WEAK
STEERING CURRENTS. ONE....THE ECMWF TAKES IVAN NORTHEAST FOR A
BIT...THEM MEANDERS IT WESTWARD...ENDING UP OVER THE MID/LOWER
MISSISSIPPI RIVER VALLEY JUNCTURE. THE ONLY ENSEMBLE AVAILABLE FOR
THIS FORECAST...THE GFS...PRETTY MUCH AGREES WITH THE OPERATIONAL
GFS. CANT SEE ANYTHING TO DEVIATE FROM THIS...SO WILL STICK WITH
THE GFS ANALYSIS FOR NOW.
FOR THE FORECAST...NEAR 100 PERCENT POPS FOR TONIGHT THROUGH
THURSDAY. THURSDAY...POPS WILL DEPEND ON HOW FAST IVAN WEAKENS AND
MOVES OFF. FOR TEMPS...AM TIGHTENING THE TEMP RANGE FROM MOS THROUGH
THE FIRST THREE OR 4 FORECAST PERIODS.
&&
.EXTENDED...GUIDANCE SUGGESTING THAT IVAN STALLS SOMEWHERE TO THE
NORTH OF THE FA. POSITIONS VARY WILDLY WITH ECMWF POSITIONING IT
OVER THE LOW/MID MISSISSIPPI RIVER VALLEY...GFS OVER THE SOUTHERN
APPALACHIANS...AND DGEX AGREEING WITH THE UKMO AND NOGAPS IN
STALLING THE REMAINS OF IVAN OVER NORTHERN REACHES OF THE FA. GFS
ENSEMBLE MEAN IN PRETTY GOOD AGREEMENT WITH THE OP GFS...SO AM
LENDING CREDENCE TO THIS SOLUTION. CANADIAN UNAVAILABLE FOR A LOOK.
AM GOING TO PUNT AT THIS POINT AND GO WITH THE GFS ENSEMBLES.
&&
.MARINE...HURRICANE IVAN DOMINATES THE FORECAST PICTURE EARLY ON...
MAINTAINING HIGH WINDS AND HIGH SEA STATES OVER THE NORTH CENTRAL
GULF. AS IVAN LIFTS NORTH OF THE AREA LATE IN THE WEEK...WINDS AND
SEAS WILL SHOW A DECREASING TREND.
&&
.FIRE...NOT MUCH TO SAY OTHER THAN DISPERSIONS ARE OFF THE CHARTS
AND RH IS NO PROBLEM THROUGH THURSDAY NIGHT. THINGS SHOULD SETTLE
DOWN FOR THE WEEKEND...WITH POSITION OF IVAN DOMINATING THE WIND
FORECAST.
&&
.PRELIMINARY TEMPS / POPS...
MOBILE 77 82 72 89 70 / 99 99 60 10 10
PENSACOLA 77 82 73 88 72 / 99 99 60 20 10
DESTIN 77 81 75 88 75 / 99 99 60 20 10
EVERGREEN 76 82 72 87 68 / 99 99 60 40 10
WAYNESBORO 75 82 71 90 67 / 99 99 60 10 10
CAMDEN 75 82 71 86 67 / 99 99 80 40 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING MOBILE AND BALDWIN AND COASTAL WATERS.
INLAND HURRICANE WIND WARNING ALZ051>060.
FLOOD WATCH IN EFFECT ALZ051>064.
FL...HURRICANE WARNING ALL ZONES.
FLOOD WATCH IN EFFECT FLZ001>006.
MS...INLAND HURRICANE WIND WARNING MSZ067-075-076-078-079.
FLOOD WATCH IN EFFECT MSZ067-075-076-078-079.
&&
16/10
MILLER/MANISCALCOHazardous weather outlook, Sep 15, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT WED SEP 15 2004
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-151700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
...A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL COUNTIES...
...A INLAND HURRICANE WIND WARNING IS IN EFFECT FOR THE INTERIOR
SECTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL
ALABAMA.
AS HURRICANE IVAN MOVES NORTH TOWARD THE MOBILE BAY AREA TODAY...
EXPECT ABOVE NORMAL TIDES...DANGEROUS RIP CURRENTS AND STEADILY
INCREASING WINDS ALONG THE COAST TODAY. INCREASING RAIN CHANCES
WILL ALSO OCCUR TODAY WITH THE OUTER RAINBANDS OF HURRICANE IVAN
APPROACHING FROM THE SOUTH. RAINFALL SHOULD BEGIN ALONG THE FLORIDA
PANHANDLE COAST BY AROUND 800 AM...THEN SPREAD NORTHWARD ACROSS ALL
OF SOUTH ALABAMA AND SOUTHEAST MISSISSIPPI THROUGH THURSDAY...DURING
WHICH TIME 10 TO 15 INCHES OF RAINFALL COULD BE POSSIBLE. THUS A
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.
AS THE OUTER RAIN BANDS OF HURRICANE IVAN APPROACH THE COAST
TODAY...THERE IS A REAL POSSIBILITY OF TORNADOS BY THIS AFTERNOON...
ESPECIALLY OVER THE WESTERN FLORIDA PANHANDLE AND SOUTHWEST ALABAMA
WHICH WILL BE IN THE MORE DANGEROUS NORTHEAST QUADRANT OF THE STORM.
TROPICAL STORM FORCE WINDS...40 MPH OR MORE...SHOULD ARRIVE ALONG
THE SOUTHWEST ALABAMA AND NORTHWEST FLORIDA COASTS BY MID MORNING
WEDNESDAY AND INCREASE TO HURRICANE FORCE...75 MPH OR HIGHER...LATE
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. ONCE THE ONSET OF
IVANS WIND IMPACT BEGINS...THE COASTAL COUNTIES CAN EXPECT AN
ESTIMATED 32 TO 38 HOURS OF TROPICAL STORM FORCE WINDS AND ABOUT 12
TO 16 HOURS OF HURRICANE FORCE WINDS. THE WIND IMPACT WILL ALSO BE
VERY HIGH FOR THE INLAND PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL
ALABAMA AND SOUTHEASTERN MISSISSIPPI.
HURRICANE FORCE WINDS SHOULD BE EXPECTED OVER MOST OF THE REGION
TONIGHT AS THE CENTER OF IVAN LIFTS NORTHWARD.
THE CENTER OF IVAN IS EXPECTED TO TRACK OVER MOBILE BAY TONIGHT.
THIS WILL CAUSE A STORM SURGE OF 8 TO 10 FEET...AT A MINIMUM.
HOWEVER...IF IVANS TRACK WERE TO SHIFT EVEN SLIGHTLY FURTHER TO THE
WEST...(SAY OVER MOBILE COUNTY)...THE STORM SURGE COULD BE IN THE 16
TO 18 FEET IN THE NORTH END OF THE BAY. THE LATTER FIGURE INCLUDES
THE FACT THAT TIDES ARE CURRENTLY RUNNING BETWEEN 1 AND 2 FEET ABOVE
NORMAL. ALSO GIVEN THE CURRENT TRACK...THE FORT MORGAN PENINSULA
...GULF SHORES AND ORANGE BEACH WILL SHARE IN THE 8 TO 10 FEET SURGE
GIVEN THE FACT THAT THEY ARE TO THE EAST OF THE TRACK. WITH REGARD
TO ESCAMBIA BAY...A GENERAL 4 TO 6 FEET WORTH OF SURGE IS LIKELY TO
OCCUR...EXCEPT FOR AROUND 8 FEET IN THE UPPER END OF THE BAY.
SIGNIFICANT BUT LESSER FLOODING WILL OCCUR ALONG THE NORTHWEST
FLORIDA COASTLINE BETWEEN PENSACOLA AND DESTIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
CURRENTLY...HURRICANE FORCE WINDS SHOULD BE ONGOING OVER MOST OF THE
REGION ON THURSDAY MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE VERY
SLOWLY THURSDAY NIGHT...THEN MORE RAPIDLY ON FRIDAY. NO SIGNIFICANT
OR HAZARDOUS WEATHER IS ANTICIPATED SATURDAY THROUGH TUESDAY OF NEXT
WEEK...BUT AREA RIVER STAGES WILL POSSIBLY HAVE TO BE MONITORED
DEPENDING ON HOW MUCH RAINFALL ACTUALLY OCCURRED WITH THE PASSAGE OF
IVAN. I
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE
PROGRESS OF IVAN TODAY AND TONIGHT...AND BE PREPARED FOR ACTIVATION
TODAY THROUGH EARLY FRIDAY.
Tornado, Santa Rosa
- When
- September 15, 2:00 PM CST to 2:03 PM CST
- Where
- Santa Rosa County, 2 mi SE of Gulf Breeze
- Rating
- F0
- Path length
- 5 mi
- Path width
- 30 yd
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.333, -87.133
A fast moving tornado moved into Santa Rosa county from Escambia county. The weak tornado entered the county southeast of Gulf Breeze and moved rapidly west northwest before dissipating just west of Gulf Breeze. The tornado caused minor damage. The area had been evacuated due to Hurricane Ivan.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 15 to 16, 20046 deaths · 16 injured · $90 million · 18 events
- Tornado in Florida, September 15, 20044 deaths · 5 injured · $2.5 million · F2 · 1 event
- Tornado in Florida, September 15, 20041 death · 7 injured · $5.0 million · F1 · 1 event
- Tornadoes in Florida, September 15, 20041 death · 1 injured · $2.5 million · F1 · 2 events
- Tornado in Florida, September 15, 20043 injured · $3.0 million · F2 · 1 event
- Hurricane and Storm Surge in Louisiana, September 15 to 16, 2004$16 million · 24 events
- Hurricane and Storm Surge in Mississippi, September 15 to 16, 2004$10 million · 7 events
- Storm Surge in Florida, September 15 to 16, 2004$9.0 million · 3 events
- Tropical Storm in Georgia, September 15 to 17, 2004$2.0 million · 18 events
- Tropical Storm in Alabama, September 15 to 17, 2004$3.5 million · 5 events
- Flooding in Iowa, September 15 to 22, 2004$1.8 million · 12 events
- Tornadoes in Florida, September 15, 2004$315,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422140.